North Dakota, 2012

Drought in North Dakota, August 1 to 31, 2012

August 1 to 31, 2012 · NWS FGF · 9 events in 9 counties and zones

Lack of consistent precipitation kept portions of eastern North Dakota in a D2 drought designation per the U. S.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Lack of consistent precipitation kept portions of eastern North Dakota in a D2 drought designation per the U. S. Drought Monitor. Despite several very warm days during the month of August, the average monthly temperature at both Fargo and Grand Forks was a little below normal. Precipitation remained spotty across the area, keeping precipitation totals below normal. The number of severe weather events for August also stayed quite low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 7:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT TUE JUL 31 2012

.DISCUSSION...
SPC REMOVED SLIGHT RISK FOR SEVERE TONIGHT AND REPLACED WITH SEE
TEXT FOR MORE ISOLATED STRONG OR POSSIBLY SVR STORMS THAT MAY FORM
ON LOW LEVEL JET. LATEST RAPID REFRESH MODEL INDICATES A 40 KT LOW
LEVEL JET WILL FORM 07Z-08Z FROM ABERDEEN TO FARGO INTO NW MN AHD
OF FRONT AND THIS MAY BE ENOUGH FOR ELEVATED CONVECTION. SPC MESO
ANALYSIS SHOWS HEALTHY CAP IN THE LOW LEVELS SO SFC BASED
CONVECTION CHANCES ARE PRETTY MUCH NIL. UPDATED ONCE AGAIN TO
DIMINISH CHANCES UNTIL 06Z...KEPT FOCUS ON CHC POPS AFTER 06Z.

&&
.AVIATION...
IN TAF FORECASTS LEFT OUT TSRA FROM FCST DUE TO HIGH UNCERTAINITY
EVENT. DID INDICATE SCT TO SOME BKN MID LEVEL CLOUD COVER FORMING
OVERNIGHT. WINDS TO SWITCH TO WEST AND NORTHWEST IN THE RED RIVER
VALLEY AROUND 12Z THEN BE NORTHWEST AT ALL SITES FOR WEDNESDAY.
SPEEDS NOT ALL THAT STRONG...10 KTS OR LESS MOSTLY.

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT TUE JUL 31 2012/

DISCUSSION...
BRIEF UPDATE TO THE GRIDDS TO DOWNPLAY A BIT THE CHANCE OF PRECIP
THSI EVE AND OVERNIGHT. CHAT WITH SPC AND WFO BIS SHARE CONCERNS
THAT VERY LITTLE MAY OCCUR WITH SYSTEM TONIGHT. ANYTHING THAT
DEVELOPS WOULD BE LATER TONIGHT IN LOW LEVEL JET AXIS WHICH IS
MORE OVER SE ND INTO NW MN...AND GIVEN 35 KT LLJ THAT IS PSBL...
BUT RIGHT NOW CLEAR SKY OVER MOST ALL OF NORTH DAKOTA AND LACK OF
UPSTREAM SHORT WAVES MEANS QUIET WEATHER FOR THE SHORT TERM. I DID
LOWER POPS A BIT TO 40S LATE EVE-OVERNIGHT...BUT CONFIDENCE IS
QUITE LOW.

PREV DISCUSSION... /ISSUED 311 PM CDT TUE JUL 31 2012/

SHORT TERM (TONIGHT-FRIDAY)...MAIN CONCERNS WILL BE SEVERE
POTENTIAL TONIGHT AND AGAIN THURS NIGHT/FRIDAY. 12Z MODELS ALL
HAVE THE SAME GENERAL IDEA BUT VARY WITH DETAILS. IN FACT...12Z
NAM CURRENTLY HAS AN MCS ROLLING THROUGH THE REGION. THINKING
GFS/ECMWF CLOSEST TO THE TRUTH AND WILL FOLLOW FOR DETAILS.

SHORTWAVE TROUGH IS PASSING THROUGH THE FA WITH CLEARING IN ITS
WAKE. ISOLD SHOWERS AHEAD OF THIS FEATURE LIKELY ELEVATED AND THUS
WILL REMAIN WEAK (UNLESS THEY CAN BECOME SFC BASED...THEN A
STRONGER STORM IS POSSIBLE). SUBSIDENCE BEHIND THIS FEATURE
SHOULD LIMIT ADDITIONAL ACTIVITY UNTIL LATER THIS EVENING. SFC-
850MB TROUGH WILL PROPAGATE THROUGH THE REGION INTO THE OVERNIGHT
HOURS. MODERATE INSTABILITY AND INCREASING 850MB FLOW JUST AHEAD
OF THE LOW-LEVEL CONVERGENCE SHOULD BE ABLE TO INITIATE SCATTERED
THUNDERSTORMS...LIKELY MORE TOWARD MIDNIGHT. EXACT PLACEMENT AND
COVERAGE UNCERTAIN...AND WILL BROADBRUSH A BAND OF 50% POPS.
STRONG DEEP LAYER SHEAR COULD LEAD TO A FEW STORMS BECOMING
SEVERE.

WED AND THUR EXPECTED TO BE MOSTLY DRY...BUT CANNOT RULE OUT
SCATTERED THUNDER WITH MULTIPLE SHORTWAVES THAT COULD MOVE THROUGH
THE REGION. GIVEN UNCERTAINTY WILL NOT MAKE MANY CHANGES.

THE SYSTEM FOR THURSDAY NIGHT INTO FRIDAY LOOKS IMPRESSIVE.
CONTINUED THE TREND OF SLOWLY INCREASING POPS AS CONFIDENCE
INCREASES.

LONG TERM (FRIDAY NIGHT-TUESDAY)...GFS/ECMWF/GEM IN GOOD
AGREEMENT WITH EVOLUTION OF CLOSED 500 HPA LOW FRIDAY AND
SATURDAY. THE LOW IS CENTERED NEAR THE SASKATCHEWAN/ND/MT BORDER
00 UTC SATURDAY...BECOMING AN OPEN WAVE BY 00 UTC SUNDAY ACROSS
NORTH CENTRAL MN. FOR FRIDAY NIGHT...WILL KEEP LIKELY POPS ALONG
AND EAST OF THE VALLEY WHERE THE MAJORITY OF SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED AHEAD OF THE MID-LEVEL COLD
FRONT. SOME WRAP-AROUND CONVECTION IS POSSIBLE SATURDAY...BUT
TEMPERATURES WILL BE MUCH COOLER WITH AFTERNOON HIGHS ONLY IN THE
70S. SUNDAY INTO EARLY NEXT WEEK WILL BE DRY WITH A GRADUAL
WARMING TREND AS A 1020 HPA SURFACE HIGH MOVES ACROSS THE CENTRAL
PLAINS. PRECIPITATION FORECAST BECOMES MURKY MONDAY NIGHT INTO
TUESDAY AS GFS AND ECMWF DIFFER WITH THE NEXT CANADIAN WAVE. FOR
NOW...WILL KEEP FORECAST MOSTLY DRY.

AVIATION...EXPECT VFR CONDITIONS THROUGH WEDNESDAY AFTERNOON AT
ALL TAF SITES. SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR
TWO ACROSS NORTHWEST MN THIS AFTERNOON MAY STILL IMPACT KTVF OR
KBJI...AND WILL UPDATE FORECAST IF NEEDED. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AS A SURFACE
TROUGH MOVES ACROSS THE REGION. HIGH UNCERTAINTY CONCERNING STORM
INITIATION...EVOLUTION AND TIMING PRECLUDES ADDITION OF VCTS OR CB
IN CURRENT TAF ISSUANCE. DID LEAVE THUNDER MENTION AT KDVL AFTER
05 UTC TO MAINTAIN FORECAST CONTINUITY. SOUTH-SOUTHWEST WIND THIS
AFTERNOON WILL GRADUALLY SHIFT TO THE WEST-NORTHWEST BY WEDNESDAY
MORNING AFTER TROUGH PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 31, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT TUE JUL 31 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
830 PM CDT TUE JUL 31 2012

...RISK OF SEVERE WEATHER HAS DIMINISHED...
...ISOLATED STRONG OR POSSIBLY SEVERE STORMS STILL POSSIBLE
OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE EAST THROUGH THE AREA LATE
TONIGHT AND OUT AHEAD OF IT ISOLATED TO SCATTERED THUNDERSTORMS MAY
FORM.  BEST CHANCE WOULD BE FROM SOUTHEAST NORTH DAKOTA INTO
NORTHERN MINNESOTA WHERE A STRONGER LOW LEVEL JET WILL BE LOCATED.
HAIL AND STRONG WINDS WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORM CHANCES EXISTS WEDNESDAY NIGHT INTO THURSDAY.
THE NEXT CHANCE FOR MORE WIDESPREAD ACTIVITY WILL BE LATE THURSDAY
NIGHT INTO FRIDAY.  ALTHOUGH SEVERE PROBABILITY IS UNCERTAIN...THE
POTENTIAL DOES EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Nelson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nelson forecast zone
Reported by
Other Federal Agency
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Drought, Grand Forks

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grand Forks forecast zone
Reported by
Other Federal Agency
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Drought, Steele

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Steele forecast zone
Reported by
Other Federal Agency
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Drought, Traill

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Traill forecast zone
Reported by
Other Federal Agency
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Drought, Griggs

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Griggs forecast zone
Reported by
Other Federal Agency
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Drought, Barnes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barnes forecast zone
Reported by
Other Federal Agency
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Drought, Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Other Federal Agency
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Drought, Ransom

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ransom forecast zone
Reported by
Other Federal Agency
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Drought, Eddy

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Eddy forecast zone
Reported by
Other Federal Agency
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398081, 398082, 398083, 398085, 398086, 398087, 398088, 398089, 398092.